Try it
Psychiatry · Mood disorders: mild lithium toxicity
Sample itemA man on long-term lithium has had severe diarrhoea and vomiting for two days. He has nausea, coarse tremor and mild unsteadiness, is alert, and his serum lithium is 1.7 mmol/L. What is the best immediate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Withhold lithium and give intravenous isotonic saline
Dehydration reduces lithium clearance and raises the level. Mild to moderate toxicity without severe neurological features is managed by stopping lithium, restoring fluids and electrolytes with saline, and monitoring levels. Dialysis is reserved for very high levels, severe neurological signs or renal failure.
Option by option
A. Start haemodialysis immediately
Haemodialysis is kept for severe toxicity, very high levels or poor renal function.
B. Give furosemide to force diuresis
Loop diuretics add volume depletion and can further raise lithium levels.
C. Give activated charcoal and continue lithium
Activated charcoal does not bind lithium, and continuing it would worsen toxicity.
D. Withhold lithium and give intravenous isotonic saline (correct)
Correct. Stop lithium and rehydrate with saline, with repeat levels, for mild to moderate toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…